Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 2023, Volume 91, Issue 5

Infinite Debt Rollover in Stochastic Economies
p. 1629-1658

Narayana R. Kocherlakota

This paper shows that there is more scope for a borrower to engage in a sustainable infinite debt rollover (a “Ponzi scheme”) when interest/growth rates are stochastic. In this context, I prove that the relevant “r vs. g” comparison uses the yield rlong to an infinite‐maturity zero‐coupon bond. I show that rlong is lower than the risk‐neutral expectation of the short‐term yield when it is variable, and that rlong is close to the minimal realization of the short‐term yield when it is highly persistent. The paper applies these results to illustrative heterogeneous agent dynamic stochastic general equilibrium models to obtain similarly weakened sufficient conditions for the existence of public debt bubbles.

Log In To View Full Content